Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Taking medicine for type 2 diabetes. Having loose stool. No loss of appetite. What's wrong?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Hi Iam 54 year old female i have type 2 diabetes I have been taking metformin 500mgs 2 bd and ramipril 2.5 od for 4 years. since christmas i have had loose stools some times its formed but soft its also very smelly The colour is normal brown somtimes lighter in colour and i go just the once a day i think ive only been twice in one day 2 times no blood or pain no weight loss i feel well . blood sugars could be better but ok . i have no loss of appetite and noincreased thirst no sickness . I did have itchy skin but that seems to have stopped after the dr gave me some cream i dont need to use the cream now whats wrong with me ?
Posted Wed, 27 Feb 2013 in Diabetes
Answered by Dr. Charles S Narasi 1 hour later
You have been treated for Type-2 Diabetes for four years now.
The description of the consistency and the color, sometimes
being lighter indicates that you might have beginnings of what
we call "Pancreatic Insufficiency" . In other words, your pancreas
is not putting out or producing enough digestive enzymes to
digest fats and carbohydrates. So, your stool may have oily
particles, may look foamy and also float on the water in the
toilet bowl. You may even have XXXXXXX diarrhea called "Steatorrhea".
You say that your blood sugar levels are not perfect, that means
you need better control of your blood sugar. Dietary control
along with medications to regulate it properly. You need to be
physically active and get regular excercises.
You mentioned about itchy skin. One thing I want to stress ,
Diabetics have incresed incidence of gallstones. I suggest that
you get a sonogram of your gallbladder also to rule this out.
You can have a 72-hour stool collected for quantitating the
amount of fat and this will give an idea about your pancreas.
You can discuss all these with your doctor and take appropriate
I wish you well.
Above answer was peer-reviewed by
Follow-up: Taking medicine for type 2 diabetes. Having loose stool. No loss of appetite. What's wrong? 2 days later
Thank you for your reply Since writing to you I now feel sick after eating and sometimes i have a dull pain in my stomach area . I only eat very little and i have lost some weight but i think its because Im not eating much I stoped drinking tea and coffee as this made matters worse My stools are still soft sometimes watery To day i went to my GP I am waiting to see a Gastroenterology Dr at the hospital . The Dr wants me to stop my Metformin and Im going to take Linaglipton 5mgs OD Will this help?
He has also given me some anti sickness pills. I am really worried that i may have cancer yet i dont feel ill just very tired of the loose stools and i miss a cup of tea What do you think . Thank you for your time and help is there any thing else i can do ?
Kind Regards XXXXXXX
Answered by Dr. Charles S Narasi 1 hour later
I am really glad that you will be seeing the gastroenterologist.
If you show him some of my suggestions , I am sure he will
follow through along with his own after he actually examines
you. As for the diabetes medication , if the new drug can control
your blood sugar levels better , that is good.
I wish you the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor